Alert archive / Iowa / Tornado Warnings in 2017

Tornado Warning 23, NWS Omaha, NE

June 29, 2017Monona County, Iowa

NWS Omaha, NE issued this tornado warning at Jun 29, 2017, 5:33 PM CDT for Monona County, Iowa. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2017, 5:33 PM CDT (22:33 UTC)
Expired
Jun 29, 2017, 6:00 PM CDT
In force
27 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Monona County, IA

The radar

The Omaha radar (KOAX), 103 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 6:10 PM CDTFUNNEL CLOUD1 Ne Mapleton, IA
Jun 29, 6:10 PM CDTFUNNEL CLOUD1 Nne Mapleton, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 3:42 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.6 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2017-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 712 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2017-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
712 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1324 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

609 
WFUS53 KOAX 292233
TOROAX
IAC133-292300-
/O.NEW.KOAX.TO.W.0023.170629T2233Z-170629T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
533 PM CDT THU JUN 29 2017

The National Weather Service in Omaha has issued a

* Tornado Warning for...
  Northeastern Monona County in west central Iowa...

* Until 600 PM CDT
    
* At 532 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Hornick, or 26 miles southeast of Sioux City,
  moving east at 30 mph.

  HAZARD...Tornado and quarter size hail. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This tornadic thunderstorm will remain over mainly rural areas of
  northeastern Monona County, including the following locations:
  Mapleton and Rodney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4211 9568 4218 9613 4222 9611 4221 9569
TIME...MOT...LOC 2232Z 267DEG 25KT 4222 9603 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

KG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Jun 29, 4:10 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 29, 4:10 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
410 PM CDT Thu Jun 29 2017

.SHORT TERM...(Tonight through Sunday)
Issued at 405 PM CDT Thu Jun 29 2017

Storms are beginning to percolate across north central
and northeast Nebraska in uncapped enviroment ahead of
surface boundary. Per 18z OAX sounding and SPC MA, area south of
interstate 80 still somewhat capped. CAM have been little
erratic on convective development, with RAP doing the best
with initiation. Mid-level shear decent with OAX sounding showing
50-60kt in mid-levels. Weak shear in the low levels, so any
tornado development likely will be coincident with surface
low and along boundary that currenly arcs along and
east of Missouri River. Used consensus blend of CAM for PoP
and weather this evening and through the overnight. Approaching
H5 short weave will allow additional storm development along
boundary that will stretch southward into Kansas. Based on
CAM, bulk of activity will be out of forecast area by 08utc.

Cyclonic flow aloft and H8 convergence will provide focus for
isolated showers and perhaps a rumble of thunder during the
afternoon. Passage of vort max late in the day, will bring large
scale subsidence across the region and a reprieve from storms by
Friday evening. Little or no precipitation threat Saturday or
Saturday night. Warm air advection and return flow may allow
for isolated convection early Sunday morning, but expect activity
to diminish by late morning.

Accepted short-term model consensus temperatures for the most
part Friday through Saturday. On Sunday, GEFS members hinting
that temperatures could be a little warmer than consensus blend.
Due to combinations of upper level ridging, H8 thermal ridge and
compressional warming ahead of southward moving surface boundary,
decided to raise temperatures a few degrees.

.LONG TERM...(Sunday night through Thursday)
Issued at 405 PM CDT Thu Jun 29 2017

Medium range models have been consistent with MCS development
Sunday night into Monday, though timing and location have varied
from run to run. Due to ongoing inconsistency, keep PoPs only in
high chance range.  Perhaps a little break from precip chances
later in the day on Monday, then unfortunately, shortwave moving
through the central plains on Tuesday may dampen holiday
activities. Accepted consensus/guidance temperatures.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1235 PM CDT Thu Jun 29 2017

Storms will likely develop in northeast Nebraska early this
afternoon along frontal boundary and near an associated area of
low pressure. Convection will then progress east/southeast across
the area, possibly reaching KOMA around 00Z. Confidence in
convective sustainability decreases further south across
southeast Nebraska and southern Iowa due to atmospheric overturn
from morning convection. Lingering showers and storms should be
clear of the TAF sites by 06Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Fortin
LONG TERM...Fortin
AVIATION...KG
Hazardous weather outlook, Jun 29, 11:55 AM CDT, 5 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1155 AM CDT Thu Jun 29 2017

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-300700-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
1155 AM CDT Thu Jun 29 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

There is a slight risk for severe storms this afternoon and into
the evening hours. Storms will likely fire in along a boundary in
northeast Nebraska during the early afternoon hours. They will
then progress southeast, potentially reaching the I-80 corridor.
There remains uncertainty as to how far into southeast Nebraska
and southwest Iowa storms will be able to hold together, given
that the atmosphere further south has not had much time to recover
from morning convection. Large hail and damaging winds will be
the primary threats with any storms that do develop. An isolated
tornado or two cannot be ruled out as well, especially along
intersecting boundaries in northeast Nebraska.

Storm activity should clear the area then by late this evening.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Thunderstorm chances will continue through early next week in
response to a series of Pacific NW disturbances moving through.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation will possibly be needed in counties
across northeast Nebraska this afternoon.

In the hours before

Local storm report, Jun 29, 5:01 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
501 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HAIL             WINSIDE                 42.18N 97.17W
06/29/2017  M1.00 INCH       WAYNE              NE   TRAINED SPOTTER

            QUARTER SIZE HAIL AND ESTIMATED 60 MPH WIND GUST

&&

DERGAN
Local storm report, Jun 29, 5:12 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
512 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             4 S WAYNE               42.18N 97.02W
06/29/2017  M1.00 INCH       WAYNE              NE   TRAINED SPOTTER

            QUARTER SIZE HAIL AND ESTIMATED 50 TO 60 MPH WINDS

&&

DERGAN
Special weather statement, Jun 29, 5:19 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
519 PM CDT THU JUN 29 2017

NEZ016>018-030>033-292300-
Stanton NE-Madison NE-Pierce NE-Boone NE-Antelope NE-Cuming NE-
Wayne NE-
519 PM CDT THU JUN 29 2017

...Significant Weather Advisory for MADISON...WAYNE...NORTHWESTERN
CUMING...SOUTHERN PIERCE...ANTELOPE...NORTHERN BOONE AND NORTHERN
STANTON COUNTIES UNTIL 600 PM CDT...

At 519 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pilger, or 15 miles east of Norfolk, moving east at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Norfolk, Wayne, Pierce, Neligh, Stanton, Wakefield, Battle Creek,
Wisner, Elgin, Winside, Clearwater, Pilger, Petersburg, Oakdale,
Meadow Grove, Hadar, Hoskins, Tilden, Willow Creek State Recreation
Area and 8 Miles South Of Wayne.

This includes the following highways...
 Highway 275 in Nebraska between mile markers 25 and 106.
 Highway 81 in Nebraska between mile markers 149 and 171.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
northeastern Nebraska.

LAT...LON 4224 9830 4226 9683 4189 9686 4185 9829
TIME...MOT...LOC 2219Z 283DEG 33KT 4204 9712

KG

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 5:57 PM CDTTornado WarningOAXMonona33 min
Jun 29, 6:16 PM CDTSevere Thunderstorm WarningOAXHarrison, Monona29 min
Jun 29, 6:25 PM CDTSpecial Weather StatementOAXMonona50 min
Jun 29, 6:45 PM CDTSevere Thunderstorm WarningOAXHarrison, Monona30 min

Nearby

Tornado Warnings in Iowa, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.